Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

160 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is there anything I can do to reduce my risk of heart attack ?

Is there anything I can do today -- right now -- to reduce my risk of heart attack? I know about diet and exercise, but what (outside of taking aspirin ) can I do to reduce my chances of having a heart attack TODAY?
Mon, 14 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions
Drug/Medication
  User's Response
's  Response
Yup. Pick up a good book on nutrition at your local college or university bookstore. Start learning to eat well and yet eat healthy. Then get off your lard butt and start walking. Walk a leisurely twenty minutes without stopping. Then do it again tomorrow. In a month, lengthen that walk to thirty minutes and speed it up a notch. Do not indulge in tobacco products and do not permit yourself to associate with people who do. Do not drink alcoholic beverages. No, red wine is NOT a heart-healthy substitute for non-alcoholic beverages. And don't drink beverages with caffeine, and don't forget that chocolate has lots of caffeine in it. If you have high blood pressure - and you need a physician to diagnose that, so get a physical check-up - do as your doctor says regarding controlling that hypertension. If he or she says take a certain medication, DO IT! Don't be no fool and try to diagnose and treat hypertension on your own; there is NO "complementary", "alternative" or "herbal" medicine that will properly control high blood pressure (hypertension). Jeez, didn't you just say you know about diet and exercise? Well, perhaps you do, but others who read this answer may not. And just to make sure you understand - IF you truly ARE watching your diet and exercising and keeping away from tobacco and caffiene - you're doing about all you can do for your cardiac health. CONGRATULATIONS! One more thing: we licensed health professionals - doctors, nurses and the like - also recommend reducing emotional stress. That's not nearly as easy as one might wish, and what level of emotional stress crosses the threshold into dangerous territory is not well understood.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I m a 31 year old female, low blood pressure, normal weight, no family history. My only risk factor is that I smoke (or used to). My bad cholesterol is 85. I had a heart attack a couple days ago and am now recovering from angioplasty. My Dr. put me on Plavix, Asprin and Zocor. I ve been left with far more questions than answers. What are the chances this will happen again? If I never smoke again will my heart repair? Can I reduce my risk of further complication without taking drugs? What are the long term affects of these medications? Does this mean that I have coronary artery disease? PLEASE HELP!

doctor1 MD

my dad had a heart attack at age 48, and so did my sister. They both smoked excessively for years. My mom had to have 2 stents at age 70. What are my risks? I have never smoked and I exercise 3 days a week. My blood pressure is good. I am 5 8 160 pounds.

doctor1 MD

What is the likelihood that a 26yr female could have a heart attack ? I have struggled with my weight my entire life. I am obese. I have recently lost 30 pounds but it s hard for me to lose more weight. Other than my weight, stress is my only risk factor for a heart attack. I recently started working out in an effort my improve my heart s health. I m not a diabetic; i don t have high cholesterol . Just wanted an opinion. I haven t been able to find stats about young adults having heart attacks.

Recent questions on  Aspirin

doctor1 MD

Hi, my husband was diagnosed with ventricular tachychardia. Lastnight he was experiencing dizziness and felt like the whole room was spinning around. He is also diabetic and has high blood pressure. He is currently taking the following meds. Nifedipine 10mg. generic for procardia (2 capsules 3x daily), Aspirin 325 mg.(1 tablet daily), Metroprolol 50mg. generic for Lopressor (1 capsule 2x daily) , Pravastatin 40mg. generic for Pravachol) (1 taken before bedtime), Lisonopril 40mg. generic for zestril ((2 tablets daily - 1 in a.m. and the other in p.m.) , and Metformin 500mg. generic for glucophage (1 tablet 1x daily) . The Nifedipine that his taking really makes him really drowsy, and sleep alot. What can I do? I m also thinking that what happened to him lastnight was partly due to his diabetes and possibly his blood pressure. I fed him turkey burger (plain), no salt only garlic and herb with lettuce on wheat bread. He is now currently sleeping. Would he be okay later?

doctor1 MD

hello thankyou i have had a duel chamber fitted in dec for bradycardia, all was well then april gone i had a very mild h/attack caused through plaque i have a leaking valve which is mod at moment my main query is that my blood pressure has dropped to 114/64 my doctor dropped my b/p meds from 4 to 2 and i am on other heart meds b/blockers statins b/thinners and aspirin i am rather frightened whats going on now thankyou my pace maker as i may have said is now set at 55 thankyou.

doctor1 MD

Hi, I am Shyam with 28 years old. Six months back I had a chest pain and I got admitted to hospital. They told it is a major heart attack and given some medicines(Aspirin, concor 5) After that I had a serious Gasteric issues. So I consulted with some of the gastroentrology. They couldn t solve my problems. Later again I went to cardiology specailist so he suggested some tablets like stalopam plus. I am having that tablets for last 4 months. If I stop that I am getting the gasteric issue again and feeling headache, drowsiness and all.. Is there any serious side effects for that tablets and how long I have to continue that... Can you please brief that how the stalopam tablet related to gasteric issue. I heard that it is for dipression, anxiety.... So can you please suggest me on this Regards, Shyam Sunder

doctor1 MD

I am 59 year old male. My foreskin is getting thicker, harder and I can't control where my urine goes. It goes everywhere. I have also found blood spots in my underwear a couple of times, months apart. I had a urinalysis and blood was found. I had a couple of heart attacks last year, but my heart is doing great! I had 2 stints put in. I take plavix, metropolol, simvistatin, lisinopril, and an 85mg aspirin daily. I will be seeing a urinologist in a month, but I am worried. Would like to have some idea what may be going on. I am overweight. I have arthritis. I don't drink or smoke and have never used drugs. I do use tylenol 3 and percoset for pain of the arthritis. I am not very active due to the arthritis pain. I have a degenerated disk in my low back, along with arthritis there. I have no pain urinating or in my kidneys. I have no difficulty urinating, except for the control of where it goes because of the foreskin. I have no problems with erections. Can you give me a little insight into what may be some of the things that may cause this bleeding? Thanks.

doctor1 MD

I have strep throat . I started amoxicillin yesterday, but it seems the swelling in my throat is worse. Is this to be expected? How soon should the medication kick in?

doctor1 MD

I have had a pain under my right shoulder blade for about 8 hours. I've taken aspirin and put heat on it no relief

doctor1 MD

6 days ago my lips swelled up and my eyes swelled shut I had prednisone and it took 40mg to get it down. It came back in about 12 hours and took more prednisone and I had hives on my neck , under arms and in the groin. Went to a doctor and he...